Steroid Mama – Look Out!

Okay, usually I’m pretty stable, I don’t rock the boat and I’m not one to make snide comments, at least not out loud. Sure, the comments populating my brain are just like anyone else’s. Sometimes short-tempered, perhaps a little crude, definitely not all roses and daisies. But while on my five day mega dose of intravenous steroids the filter that normally prevents outbursts, rude comments and so on has in effect been removed.

Last night was the final night of my IV treatments and I just couldn’t help myself. When one of the nurses in the emergency department called out to the other nurses “Has anyone seen the man with chest pains?” I wondered aloud about how they could “lose” him and wouldn’t it be a terrible thing if he had collapsed and died? I don’t think I was quite that articulate, but that was the gist of what I was trying to get across. Eek. I think my lack of comment-filter was contagious. A very dear friend keeping me company got in her fair share of comments too. When a very speedy nurse zipped by with a patient straggling far behind, she called out to “hurry up – she’s quick.” Ha! I’m glad we were there to liven the place up a little.

Some of my comments this week have been terrible, I definitely have some apologies to make. For example, I replied with “bullshit” when Daryle apologized, somewhat insincerely for snapping at me one evening. I wonder who else I’ve upset? Most likely some people at the office – I’m so sorry – I’ll apologize in person when I stop by during the coming week. I’ve also likely ticked off every nurse in the emergency department at the Delta Hospital. I questioned each and every one of them about the medication they were administering. I don’t think I can be blamed for that one though, the very first treatment was almost given with the wrong prescription medication. Yikes! Then I complained about bubbles in the IV line, then about how they were administering the saline flush, then about how long I had to wait to “just get hooked up” with my drip. No wonder one of the nurses administered the drip at twice the normal rate the other night. Ouch!!!! My arm was so sore I could hardly drive home.

Speaking of driving home. My sight was set on super sensitive, ultra-bright piercing x-ray vision. The traffic lights jumped out at me, the flowers were psychedelically bright and to top it all off I had ants in my pants. I could not, for the life of me, sit still. Fidget, seat-dance, wiggle. You name it, I moved in any way I possible could. Must have looked very creepy driving home last night, a monster grin across my face after having the IV paraphernalia removed and dancing to Fun’s “Some Nights.”

However, in retrospect, I’m glad that I had the IV steroid treatment done. My vision is significantly better. For the first time this season I’ve seen a small, fast bird, cottonwood puffs floating by. I’m looking forward to seeing the rain again. I even saw the colour on a hawk’s belly as it flew by. My guess is that my vision has returned to 85% of what it was to begin with. Not bad. Not fantastic, but I’ll take whatever I can get. At least I can drive and I’m able to make out all of the colours again.

About Christine N

I'm married to Daryle, Mom to two wonderful boys - Daniel and Andy.
This entry was posted in everyday musings. Bookmark the permalink.

1 Response to Steroid Mama – Look Out!

  1. tsubakuro says:

    I can understand that nurses can become impatient with "unfiltered" patient remarks but they still have the strict responsibility of administrating the proper treatment and correct medicine. Mistakes can happen but we are talking about caring for people's health and lives here.I sounds like you are in for a bumpy ride. I pray you'll come out of this alright somehow.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s